Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 57, NWS Grand Forks, ND

June 14, 2008Nelson County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 14, 2008, 2:48 PM CDT for Nelson County, Ramsey County, North Dakota. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2008, 2:48 PM CDT (19:48 UTC)
Expired
Jun 14, 2008, 3:30 PM CDT
In force
42 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Nelson County, ND, Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 123 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 2:52 PM CDTHAIL 0.75Devils Lake, ND
Jun 14, 2:58 PM CDTHAIL 0.75Devils Lake, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 141948
SVRFGF
NDC063-071-142030-
/O.NEW.KFGF.SV.W.0057.080614T1948Z-080614T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
248 PM CDT SAT JUN 14 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN NELSON COUNTY IN NORTHEAST NORTH DAKOTA...
  SOUTHERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF DEVILS LAKE...

* UNTIL 330 PM CDT

* AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
  WAS LOCATED NEAR DEVILS LAKE...MOVING TO THE EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEVILS LAKE AT 255 PM CDT...
  CRARY AT 300 PM CDT...
  DOYON AT 305 PM CDT...
  LAKOTA AT 310 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4822 9899 4816 9823 4793 9835 4798 9867
      4800 9867 4799 9874 4801 9877 4800 9879
      4806 9881 4805 9885 4802 9889 4803 9900
      4805 9902
TIME...MOT...LOC 1948Z 277DEG 51KT 4811 9885

$$
DK
2 follow-up statements
000 
WWUS53 KFGF 142015
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
314 PM CDT SAT JUN 14 2008

NDC063-071-142030-
/O.CON.KFGF.SV.W.0057.000000T0000Z-080614T2030Z/
RAMSEY ND-NELSON ND-
314 PM CDT SAT JUN 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHWESTERN NELSON AND SOUTH CENTRAL RAMSEY COUNTIES...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 3 MILES WEST OF CRARY...OR 9 MILES SOUTHEAST OF DEVILS 
LAKE...MOVING TO THE EAST AT 28 MPH. THIS STORM PRODUCED PENNY SIZED 
HAIL IN DEVILS LAKE.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  9 MILES SOUTH OF SOUTHAM BY 320 PM CDT...
  DOYON BY 325 PM CDT...
  8 MILES WEST OF LAKOTA BY 330 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4808 9880 4820 9869 4816 9823 4793 9835
      4798 9867 4800 9867 4800 9871 4799 9874
      4801 9877 4800 9879
TIME...MOT...LOC 2014Z 288DEG 25KT 4805 9866

$$

JK
000 
WWUS53 KFGF 142030
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
330 PM CDT SAT JUN 14 2008

NDC063-071-142040-
/O.EXP.KFGF.SV.W.0057.000000T0000Z-080614T2030Z/
RAMSEY ND-NELSON ND-
330 PM CDT SAT JUN 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NELSON AND SOUTH
CENTRAL RAMSEY COUNTIES HAS EXPIRED...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 2 MILES SOUTHEAST OF DOYON...OR 18 MILES EAST OF
DEVILS LAKE...MOVING TO THE EAST AT 30 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 330 PM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4808 9880 4820 9869 4816 9823 4793 9835
      4798 9867 4800 9867 4800 9871 4799 9874
      4801 9877 4800 9879
TIME...MOT...LOC 2015Z 286DEG 26KT 4805 9864

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:23 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 14, 1:23 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
123 PM CDT SAT JUN 14 2008

.SHORT TERM...
IT APPEARS PARAMETERS ARE LINING UP FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING FOR THE AREA. A STRONG SPEED MAX AND
ASSOCIATED MID LEVEL TROUGH IS MOVING QUICKLY INTO WESTERN ND THIS
AFTERNOON. LARGE SCALE ASCENT AHEAD OF THIS WAVE...COUPLED WITH A
DEVELOPING SFC BOUNDARY SHOULD HELP TRIGGER CONVECTION. MODELS ARE
IN REASONABLE AGREEMENT...WITH THE NAM HAVING A BETTER HANDLE ON
MOISTURE FIELDS SO WILL UTILIZE.

FOR THE REST OF THIS AFTERNOON AND EVENING...INSTABILITY/SHEAR AND
LAPSE RATES WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT IN
CENTRAL ND THIS AFTERNOON...MOVING EAST INTO MN THROUGH THE
EVENING. CAPES RISE TO NEARLY 2000 J/KG...WITH 0-6KM SHEAR FROM
25-50KT FROM NORTH TO SOUTH. LI/S GET VERY UNSTABLE...AND APPROACH
-6C IN THE SOUTH. IF SURFACE DEWPOINTS RISE INTO THE UPPER
50S...THEN THE GFS -8C LI/S ARE EVEN POSSIBLE. DCAPE WILL BE
HIGH...AND SUPPORTIVE OF STRONG DOWNDRAFT WINDS AND POSSIBLY AN
ORGANIZED MINI BOW ECHO THAT IS SOMETIMES SEEN IN NW FLOW CASES.
FREEZING LEVELS ARE ALSO LOW...AND LARGE HAIL IS ALSO POSSIBLE. WE
EXPECT A FEW STORMS TO ROTATE GIVEN THE STRONG SHEAR PROFILES...BUT
WITH STRONG DOWNDRAFTS TORNADOES ARE NOT EXPECTED. WE WILL MENTION
SEVERE IN THE GRIDS FROM 21Z- 03Z...AND TAPER OFF THUNDER THREAT
THEREAFTER.

BY SUNDAY...A COLD FRONT WILL PASS THROUGH THE REGION. 850MB TEMPS
COOL TO AROUND +4C...EVEN COOLER WITH THE GFS...AND A COLD DAY IS
EXPECTED. HIGHS SHOULD BE A GOOD 15 DEGREES BELOW NORMAL...WITH A
FEW WRAPAROUND SHOWERS FOR THE NE. THERE SHOULD BE PLENTY OF
CLOUDS AROUND WITH VERY LOW CONVECTIVE TEMPS IN THE MID 50S BY
AFTERNOON.

FOR MONDAY...WITH SOME SLIGHT RIDGING ALOFT AND WARMING MID LEVEL
TEMPS...WILL KEEP IT DRY. BY MON NIGHT...A SHORTWAVE WILL TOP THE
RIDGE WITH AN MCS POSSIBLE IN THE FAR NORTH...AS SHOWALTERS GO
NEGATIVE. THE NAM IS MORE BULLISH WITH THIS SYSTEM...WITH THE GFS
HINTING AT SOME DEVELOPMENT. WILL ADD SOME POPS TO THE MON NIGHT
TIMEFRAME IN THE NORTH.

FOR TUE...RIDGING DEVELOPS ALOFT AND THERMAL FIELDS RISE. THIS
SHOULD HELP BOOST TEMPS TO NEAR NORMAL WITH A DRY DAY EXPECTED.

LONG TERM (WED-SAT)... MODELS INITIALIZED WELL AND ARE IN GENERAL
AGREEMENT SO WILL GO WITH A BLENDED SOLUTION ATTM. MODELS SHOW A
FAIRLY STAGNANT PATTERN WITH THE MEAN 500MB RIDGE AXIS OVER THE N
PLAINS. A SERIES OF SHORT WAVES ARE EXPECTED TO EJECT OUT THE L/W
TROF RESULTING IN SFC INSTABILITY...AND CONTINUED CHANCES FOR
-SHRA AND -TSRA THRU THE EXTENDED PERIOD. THEREFORE...NO
SIGNIFICANT CHANGES ARE PLANNED ATTM.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THRU THE PERIOD OVER THE FA. LOOKING FOR
-TSRA LATE THIS AFTERNOON AND EARLY EVENING AS DYNAMICS COME
TOGETHER TO TRIGGER CONVECTION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/HOPKINS
Hazardous weather outlook, Jun 14, 6:41 AM CDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT SAT JUN 14 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT SAT JUN 14 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
 EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH AN APPROACHING COLD
FRONT TO PRODUCE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE AFTER 3PM WITH
THE MAIN HAZARD BEING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS
SHOULD DIMINISH IN INTENSITY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:39 PM CDTRiver Flood WarningFGFWalsh43 hr
Jun 14, 3:38 PM CDTSevere Thunderstorm WarningFGFBarnes67 min
Jun 14, 4:31 PM CDTSevere Thunderstorm WarningFGFCass59 min
Jun 14, 4:34 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill56 min
Jun 14, 4:55 PM CDTSevere Thunderstorm WarningFGFCass, Traill35 min
Jun 14, 4:57 PM CDTSevere Thunderstorm WarningFGFGrand Forks63 min
Jun 14, 4:58 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland62 min
Jun 14, 5:09 PM CDTSevere Thunderstorm WarningFGFSargent20 min
Jun 14, 5:30 PM CDTAreal Flood AdvisoryFGFCass30 min
Jun 14, 5:44 PM CDTSevere Thunderstorm WarningFGFRichland, Sargent46 min
Jun 14, 5:53 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Eddy, Ramsey, Towner67 min
Jun 14, 6:52 PM CDTSevere Thunderstorm WarningFGFBarnes, Benson, Cass, Eddy, Grand Forks, Griggs and 4 more53 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.